Toxic Epidermal Necrolysis Associated with Severe Cytomegalovirus Infection in aPatient on Regular Hemodialysis
Dina Khalaf1, Bassem Toema1,2, Nidal Dabbour3 and Fathi Jehani4
1MSc in Internal Medicine, Cairo University, Egypt.
2MSc in Experimental Therapeutics, University of Oxford, United Kingdom.
3Clinical Fellow in Dermatopathology, The State University of New York, USA.
4MBChB, DIM, MSc, MRCP(UK), FRCPath, Consultant Hematologist.
Correspondence to: Dina Khalaf, Hematology-Medical Oncology department, Saad Specialist Hospital, Prince Faisal Bin Fahed Street, P.O.Box 30353, AlKhobar, 31952, Saudi Arabia. Telephone number: +96638826666, Ext. 1533, Fax: +9668823334. E-mail address: firstname.lastname@example.org
Competing interests: The authors have declared that no competing interests exist.
Published: January 14, 2011
Received: November 17, 2010
Accepted: December 15, 2010
Medit J Hemat Infect Dis 2011, 3, e2010004; DOI 10.4084/MJHID.2010.004
This article is available from: http://www.mjhid.org/article/view/7033
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited
Primary illness with cytomegalovirus leads to latent infection with possible reactivations especially in the immunocompromised patients. Toxic epidermal necrolysis is an immune mediated cytotoxic reaction.
A fifty years old female diabetic hypertensive patient with end stage renal disease was admitted with fever of unknown origin, constitutional symptoms, vague upper gastrointestinal symptoms and skin rash. Upper gastrointestinal endoscopic biopsy confirmed her diagnosis with cytomegalovirus esophagitis and duodenitis. Cytomegalovirus immunoglobulin M and immunoglobulin G levels were negative but polymerase chain reaction showed fulminant viremia. Biopsy of the skin rash was consistent with toxic epidermal necrolysis. Despite treatment with Ganciclovir, intravenous immunoglobulins, and granulocyte colony stimulating factor the patient’s condition rapidly deteriorated and she died due to multiorgan failure, disseminated intravascular coagulopathy and overwhelming sepsis.
Probably there is a true association linking toxic epidermal necrolysis to fulminant reactivation of cytomegalovirus. The aim of this anecdote is reporting a newly recognized presentation of cytomegalovirus.
Primary illness with cytomegalovirus (CMV) leads to latent infection with possible reactivations especially in the immunocompromised patients. Both the primary illness and the reactivations are active CMV infections with viral replication.
Toxic epidermal necrolysis (TEN) is an immune mediated cytotoxic destruction of keratinocytes that express foreign antigens. Most commonly it is drug induced but it may occur secondary to infections, malignancies, and vaccinations. It mimics type IV hypersensitivity reaction with characteristic delayed reaction to an initial exposure and an increasingly rapid reaction with repeated exposure. The estimated annual incidence of TEN is reported to be between 0.4 and 1.3 cases per million per year and may occur in all age groups. Reported mortality varies from 30 to 50% with the primary cause of death being infection and multiorgan failure.
The incidence of TEN increased to a thousand fold in patients with Human Immunodeficiency Virus and Acquired Immunodeficiency Syndrome. This is due to an imbalance in the inherent activation and detoxification mechanisms as well as an altered innate immune response. Specific viral infections had been shown to increase CD95 (Fas) and/or Fas Ligand expression and increased sensitivity to Fas/Fas Ligand dependent apoptosis. Authors have hypothesized that reactivation of human herpesvirus type 6 may seriously interact with some of the enzymes that detoxify the drugs, such as cytochrome P450. The toxic and immunogenic metabolites of these drugs are deposited in the epidermis leading to a series of immune reactions causing TEN.
A fifty years old caucasian female patient with positive family history for hypertension and negative family history for malignancy, having hypertension controlled by lisinopril, amlodipine and bisoprolol fumarate, Diabetes mellitus type II (DM II) controlled by short acting regular insulin, and end stage renal disease (ESRD) on regular hemodialysis. She was admitted to the intensive care unit (ICU) with fever of unknown origin (FUO) of fourteen days duration associated with agitation, irritability, tachycardia (120 beats / minute), generalized weakness, anorexia, nausea, vomiting, diarrhea, scratch marks and maculopapular rash (Figures 1 and 2). Sepsis workup was done followed by infusion of empirical intravenous broad spectrum antibiotics with the dose adjusted according to renal function and systemic steroids were started with methyl prednisolone 40 milligrams intravenous infusion once daily.
Figure 1: Illustration shows erythroderma and scaly skin of the upper extremity.
Figure 2: Illustration shows erythroderma and scaly skin of the trunk.
On Day two, the patient developed severe upper epigastric pain. Upper gastrointestinal endoscopic biopsy confirmed her diagnosis with severe CMV esophagitis and duodenitis. Treatment was started with intravenous Ganciclovir at a dose of 1.25 milligrams/kilogram administered three times/week following each hemodialysis session.
On day three the maculopapular rash progressed to erythroderma, followed by development of bullous lesions all over the body associated with skin peeling, bleeding, positive Nikolsky’s sign and mucous membrane involvement (Figures 3). Skin biopsy was done and the pathology showed extensive epidermal necrosis, focal subepidermal necrotic blisters and extensive vacuolar degeneration of dermoepidermal junction with separation of the epidermis from the dermis. The dermis showed melanin incontinence and moderate perivasc necrosis, focal subepidermal necrotic blisters and extensive vacuolar degeneration of dermoepidermal junction with separation of the epidermis from the dermis. The dermis showed melanin incontinence and moderate perivascular lymphocytic infiltrate in the absence of eosinophils, neutrophils and viral inclusions (Figure 4). TEN was confirmed. All the immunoflourescence markers that were done on the skin biopsy showed negative staining with nonspecific granular deposition in the necrotic epidermis. The immunoflourescence markers included Immunoglobulin G (IgG), Immunoglobulin A (IgA), Immunoglobulin M (IgM) and Complement factor 3.
Figure 3. Illustration shows bullous lesions of the lower extremities associated with skin peeling, bleeding and positive Nikolsky’s sign.
Figure 4. Histopathological examination of the skin biopsy. The black arrows illustrate the pan epidermal necrosis and the red arrows demonstrate the separation of the epidermis from the dermis .
On day 15, she developed pneumonia which was complicated by respiratory failure. Intubation and mechanical ventilation were initiated.
On day 48 the patient, whose SCORTEN (severity-of-illness score) was five and expected mortality rate was 90%, passed away due to overwhelming sepsis, shock and multiorgan failure.
The case presented showed suggestive evidence linking CMV to TEN. To associate CMV with TEN, we had to differentiate TEN from similar skin diseases, explore other possible causes of TEN and reactivation of CMV, assess the temporal relationship and biological plausibility, show recognized association with the herpes viruses group and identify CMV.
Patients involved are only one (single case report). Cause implicated is CMV. Probably there is a true association linking CMV to TEN. Suggestive reasons are the temporal relationship and biological plausibility, recognition of the association with the herpes viruses group, identification of CMV and all other possible causes of TEN were ruled out.
The hypothesis generated is whether TEN is linked to fulminant CMV infection or not and does CMV trigger an interaction between cytotoxic T-lymphocytes, natural killer cells and keratinocytes or not. Further observational studies are warranted.
Implications for clinical practice include:
Nidal Almasri performed the histopathological examination of the skin biopsy.
Metrics powered by PLOS ALM
Copyright (c) 2016 Mediterranean Journal of Hematology and Infectious Diseases
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.